Ohio, 2019

Damaging Winds in Ohio, May 18, 2019

May 18, 2019 · NWS ILN · 2 events in 2 counties and zones

Isolated thunderstorms developed in an unstable air mass across central Ohio during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed in an unstable air mass across central Ohio during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 18, 2:16 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, May 18, 2:16 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
316 PM EDT Sat May 18 2019

.SYNOPSIS...
A mid level ridge will move east tonight. A low pressure system
will move northeast across the western Great Lakes on Sunday. A
trailing cold front from this low will move into our region
Sunday night. Windy conditions are expected on Sunday, along
with an increasing chance for showers and thunderstorms. Showers
and thunderstorms will wane Sunday night as the front moves
east. Cooler and drier conditions will move into the region for
Monday and Tuesday as high pressure influences the region.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A mid level ridge axis will move east tonight.

An instability/diurnally driven shower or storm may linger into this
evening, with dry and mainly clear skies expected overnight.
Sustained winds will decouple during the evening, then increase a
tad toward morning. Lows will generally fall into the mid 60s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
On Sunday, as the mid level ridge continues to move east, a mid
level trough along with an embedded short wave will move
northeast from the middle Mississippi River Valley to the
western Great Lakes. A fairly decent surface low will also move
northeast toward the western Great Lakes, with an attendent cold
front pushing east toward our region. This system has a fairly
strong wind field. As such, a strong low level jet, along with a
decent surface pressure gradient and diurnal mixing, will
result in windy conditions. Based on ECMWF ensembles and GFS/RAP
Bufkit soundings, there could be a period of wind gusts around
40 knots, especially along and west of I-71. The problem will be
pinpointing the areal extent and duration. High resolution
models indicate that as the strong low level jet will move
into our region. The initially may be a cluster/band of showers
and embedded thunderstorms moving into our western zones
between late morning and early afternoon. This may limit the
duration of 40 knot gust potential far west (outside of
thunderstorms) due to moistening and lowering of the mixing
height. Farther east (more around the I-71 corridor), a little
more heating and later onset of pcpn potential may allow for a
longer period of 40 knot gust potential. In summary, a Wind
Advisory may be needed on Sunday, but areal extent and duration
is still a little bit in question. Will continue to highlight
gusty winds in the HWO. Otherwise, focus is also on severe
thunderstorm potential. It appears that much of the region will
struggle to reach low end moderate instability. In addition, it
is uncertain how much thunderstorm activity will be embedded
with the first push of pcpn associated with a moisture
plume/convergent low level jet. That being said, there is a
decent wind field, so it wouldn't take much to get a 50 knot
gust. The first push of pcpn is forecast to move east late in
the day, perhaps shrinking in areal coverage. By that time, a
cold front will be moving into our western CWFA by Sunday
evening. If the front and associated showers/embedded storms
arrive soon enough before dark, there could be another window
for severe thunderstorm wind gusts. Will mention this in the
HWO. Highs on Sunday will be cloud/pcpn dependent, ranging from
the upper 70s west to the mid/upper 80s east.

For Sunday night, a mid level trough will move northeast across
the Great Lakes. This will push the cold front east through our
region. A weakening trend in the overall dynamics and
instability will allow scattered convection to wane during the
evening and overnight period as the front moves east. Winds will
decrease as well with the onset of night. Lows will range from
the mid 50s northwest to the mid 60s south.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Main story through this period will be building heat and
humidity and an overall pattern from previous days. High
confidence in dry days with seasonable temperatures both Monday
and Tuesday behind the cold front which moves through Sunday
night. May be some morning fog especially in the valleys on one
or both of these mornings, but not enough confidence to put into
the forecast yet.

By 12Z on Wednesday, anomalous/deep western trough will evolve
into an extremely large closed cyclone centered over the central
Rockies. Downstream of this feature will be a building
subtropical ridge over the southeast CONUS, with increasing
500mb heights at the center of this feature to increase to
nearly 595dm by Thursday and Friday over GA/AL. Heights will
rise in earnest over the Ohio Valley on these days - with
normalized anomalies approaching 3 sigma by the end of the work
week. Not surprisingly, 850mb temp anomaly center persistently
increases in magnitude/space from the southeast into the Ohio
Valley on Thursday and Friday, in the wake of a developing warm
front that lifts across the Ohio Valley on Wednesday. Will see
multiple days /Thursday...Friday...Saturday/ where high temps
will be widespread in the middle and upper 80s while areas
near/south of the Ohio River may flirt with 90 in the warm
spots. Add in surface dewpoints well into the 60s, and it will
be a very summerlike approach to the holiday weekend.

Precipitation chances are ill-defined with such meager forcing,
though being on the southern fringe of the height gradient on
the north side of large ridge, means chances of storms will need
to be watched for amidst a /largely/ dry pattern - as currently
it doesn't seem any appreciable shortwaves or strong frontal
zones will work through the area. Instabilities will be above
average each day Wed- Sat, even at night given steeper lapse
rate plume in place per GFS soundings. Think the best chance of
storms is on Wednesday /warm frontal forcing/ and perhaps next
Saturday as some subtle suppression of the ridge is possible.
That being said, the degree of instability and position near a
little stronger flow across the upper Great Lakes means a small
chance each day of storms especially across the northern half of
the forecast area. Reality is - most areas will remain dry for
many of these days - something sorely needed in a very saturated
and waterlogged Ohio Valley.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A mid level ridge will continue to build northward this
afternoon, allowing a warm front to push north into the Great
Lakes. A warm, and somewhat humid airmass may result in a pop up
shower to thunderstorm this afternoon into this evening. Chances
are low enough to not include in the terminals at this time.
South to southwest winds of 10 to 15 knots will gust between 15
and 25 knots.

For this evening and overnight, sustained winds will decouple
during the evening, then increase a tad toward morning. Mid
level ridge axis will shift east. Skies will become mostly
clear. A low level jet to our west will pivot into the region
toward 12Z. Have non convective LLWS developing by then.

On Sunday, as the mid level ridge continues to move east, a mid
level trough along with an embedded disturbance will move
northeast from the middle Mississippi River Valley to the
western Great Lakes. A fairly decent surface low will also move
northeast toward the western Great Lakes, with an attendent cold
front pushing east toward our region. This system has a fairly
strong wind field. As such, a strong low level jet, along with a
decent surface pressure gradient and diurnal mixing, will
result in windy conditions at the terminals. As we mix, the LLWS
threat will end, but gusty winds will commence. We could see
wind gusts from the south in the 35 to 40 knot range. Models
suggest that the low level jet will be associated with a
moisture plume and that the low level jet will be convergent.
This will likely spread showers and embedded thunderstorms into
our western forecast area between 15Z and 18Z. Some MVFR
conditions will be possible with thunderstorms.

OUTLOOK...Thunderstorms possible Sunday evening. Thunderstorms
possible Wednesday and Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Binau
AVIATION...Hickman
Hazardous weather outlook, May 18, 2:27 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
327 PM EDT Sat May 18 2019

INZ050-058-059-066-073>075-080-KYZ089>098-OHZ026-034-035-042>046-
051>056-060>065-070>073-077>080-191100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-
Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-
Butler-Warren-Clinton-Ross-Hamilton-Clermont-Brown-Highland-
327 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, South Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wind gusts of 40 to 50 mph will be possible Sunday afternoon. Thunderstorms
are expected to develop along or just ahead of an eastward-moving cold
front. These storms may contain damaging wind gusts on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Sunday.

KYZ099-100-OHZ074-081-082-088-191100-
Mason-Lewis-Hocking-Adams-Pike-Scioto-
327 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and South Central Ohio.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds may gust between 35 and 40 mph Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 88 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
May 18, 6:51 PM EST to 6:56 PM EST
Where
Franklin County, 1.27 mi WSW of Obetz
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.860, -82.970

Several trees and power poles were downed in the Groveport area.

Thunderstorm Wind, Licking

When
May 18, 7:35 PM EST to 7:37 PM EST
Where
Licking County, 2.83 mi NNE of Granville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.108, -82.500

A tree was downed onto Cambria Mill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816237, 816238.